Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 1, NWS Elko, NV

January 9, 2018Nye County, Nevada

NWS Elko, NV issued this wind advisory at Jan 9, 2018, 2:27 PM PST for Nye County, Nevada. It took effect at Jan 10, 2018, 10:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2018, 2:27 PM PST (22:27 UTC)
In effect from
Jan 10, 2018, 10:00 AM PST
Expired
Jan 10, 2018, 6:00 PM PST
In force
8 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WWUS75 KLKN 092227
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
227 PM PST Tue Jan 9 2018

NVZ040-101630-
/O.NEW.KLKN.WI.Y.0001.180110T1800Z-180111T0200Z/
Northwestern Nye County-
227 PM PST Tue Jan 9 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM PST WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 10 AM to 6 PM PST Wednesday. 


* WINDS...Northwest winds of 25 to 35 mph. Wind gusts will be 35 
  to 45 mph in valley areas, with gusts of 40 to 60 mph in the 
  mountains. 

* TIMING...Winds will increase during the mid to late morning
  hours and remain gusty through the afternoon hours. Winds will
  begin to weaken early Wednesday evening. 

* IMPACTS...Motorists should be prepared for strong winds and 
  difficult driving conditions, especially when driving high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

JR
1 follow-up statement
458 
WWUS75 KLKN 101029
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
229 AM PST Wed Jan 10 2018

NVZ040-110200-
/O.CON.KLKN.WI.Y.0001.180110T1800Z-180111T0200Z/
Northwestern Nye County-
229 AM PST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM PST THIS EVENING...

* WINDS...Northwest winds of 25 to 35 mph. Wind gusts will be 35 
  to 45 mph in valley areas, with gusts of 40 to 60 mph in the 
  mountains. 

* TIMING...Winds will increase during the mid to late morning
  hours and remain gusty through the afternoon hours. Winds will
  begin to weaken early this evening.

* IMPACTS...Motorists should be prepared for strong winds and 
  difficult driving conditions, especially when driving high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 9, 2:49 AM PST, 11 hours 38 minutes earlier.

Area forecast discussion, Jan 9, 2:49 AM PST, 11 hours 38 minutes before
Area Forecast Discussion
National Weather Service Elko NV
249 AM PST Tue Jan 9 2018

.SYNOPSIS...A large storm system continues to impact the Great
Basin through Wednesday. Widespread valley rain and several inches
of high-elevation snow accumulation is expected. There is a
slight chance for freezing rain through this morning in parts of
Elko County including the stretch of Interstate 80 from Wells to
Wendover, and the stretch of U.S. 93 from Wells to Jackpot.

&&

.SHORT TERM...Today through Thursday. Forecast remains largely on
track. There are likely pockets of frz rain and rain/snow mix in
the winter adv area. Passes and summits are also likely seeing
snow with slushy road conditions. This will continue through
Wednesday.

In central Nevada, sfc temps for passes/summits show at or just
below frz temps. There is likely light snow and/or freezing
drizzle occurring. Motorists will want to be careful when
traveling tonight and tomorrow as roads are likely slick in spots.

As the closed low swings across the south-central portion of the
state later today, wrap around moisture will clip northern Nye.
Tonopah could pick up a couple tenths of an inch of rain with many
mtn locations receiving an additional several inches of snow.

As we head into late Tuesday night and early Wednesday morning,
colder air will filter in behind the closed low in association
with a weak frontal bndry. This will allow for rain to change to
snow for many valley locations around 5000-55000 ft across the
north and 6000-6500 across central NV. A quick dusting to an inch
or so cannot be ruled out, however moisture will be exiting as the
cold air moves in. Breezy conditions are also expected and a wind
adv may be needed for NW Nye, but confidence is too low at this
time.

Another weak piece of energy clips the northern portion of the
state with some light rain/snow showers, but impacts will be low.

.LONG TERM...Thursday night through Monday. Showers will linger
across the northeast corner of the state Thursday night, otherwise
dry through the period as upper ridge builds across the region.
Next storm however is lurking just beyond the horizon. High
temperatures will run around 10 degrees above normal.

&&

.AVIATION...Widespread rain and snow showers will bring areas of
MVFR and local IFR conditions next 24 hours.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM PST this morning for
Northern Elko County-South Central Elko County-Southeastern Elko
County.

&&

94/91/91

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:26 PM PSTWinter Weather AdvisoryLKNElko18 hr

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.